Connecticut, 2008

Flood in Connecticut, February 13 to 14, 2008

February 13 to 14, 2008 · NWS ALY · 1 event in 1 county or zone

A low pressure system tracked from the southern Appalachians into western New York State Tuesday February 12th into Wednesday February 13th, while a secondary low pressure system developed south of Long Island by Wednesday afternoon, before tracking northeast off the northern New England coast by Wednesday evening. This complex storm system initially brought a significant wintry mix to much of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked from the southern Appalachians into western New York State Tuesday February 12th into Wednesday February 13th, while a secondary low pressure system developed south of Long Island by Wednesday afternoon, before tracking northeast off the northern New England coast by Wednesday evening.

This complex storm system initially brought a significant wintry mix to much of east central New York and adjacent western New England Tuesday evening into Wednesday morning. As milder air moved north, heavy rainfall occurred across much of the region, with 1 to 3 inches of rainfall reported. This heavy rainfall, combined with clogged storm drains from antecedent heavy snow and sleet, and snowmelt led to widespread ponding of water across the region Wednesday afternoon and evening.

In addition, flooding was reported along portions of the East Aspetuck River near New Milford. This flooding resulted in three road closures, including Welles Road and Merryall Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 13, 4:25 PM EST, 45 minutes earlier.

Area forecast discussion, Feb 13, 4:25 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EST WED FEB 13 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WAS INTENSIFYING OFF THE MID ATLANTIC COAST
THIS AFTERNOON AS IT WAS MOVING NORTHEAST FROM VIRGINIA TO CAPE
COD. IT WILL CONTINUE INTO THE CANDIAN MARITIMES THIS EVENING AS
AN UPPER TROF SWINGS EAST. COOLER AIR WILL FLOW INTO THE REGION
THIS AFTERNOON AND TURN THE RAIN AND SLEET BACK OVER TO SNOW
FROM NORTHWEST TO SOUTHEAST. HIGH PRESSURE WILL BUILD INTO THE
REGION FROM THE WEST THURSDAY AND GIVE US A BRIEF PERIOD OF
DRY WEATHER...BEFORE ANOTHER CLIPPER TYPE SYSTEM BRINGS ANOTHER
SHOT OF SNOW AND RAIN TO THE REGION FRIDAY. HIGH PRESSURE WILL
THEN BUILD INTO THE REGION AND BRING COLD BUT DRY WEATHER TO
THE REGION FOR THE START OF THE WEEK END.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY/...
LATEST METARS AND OTHER OBSERVATIONS ARE INDICATING THAT COOLER
AIR ALOFT WAS MOVING INTO THE WESTERN PORTIONS OF OUR FORECAST
AREA AND CHANGING THE SLEET/ICE/AND RAIN OVER TO SNOW. IN THE
MEANTIME RAIN...MODERATE TO HEAVY AT TIMES...WAS PERSISTING
OVER THE LOWER HUDSON VALLEY OF NEW YORK AND THE HOUSATONIC
VALLEY OF ADJACENT NEW ENGLAND. TEMPERATURES VARIED A GREAT
DEAL OVER SHORT DISTANCES...AS COLD AIR WAS TRAPPED IN MANY
VALLEYS WHILE THE WINDS ALOFT WERE ABLE TO BRING THE HIGHER
ELEVATIONS SEVERAL DEGREES HIGHER. HIGH TEMPERATURES WILL
APPROACH 50 IN SOUTHERN LITCHFIELD COUNTY THIS AFTERNOON
BEFORE THE COOLER AIR ARRIVES LATER THIS AFTERNOON. ONCE THE
LOW MOVES EAST WINDS WILL TURN TO THE NORTH AND WEST AND
INCREASE WHICH SHOULD BEGIN TO MIX OUT POCKETS OF FREEZING
RAIN...BUT THE RAIN SHOULD TURN TO SNOW BY EARLY EVENING.
SNOWFALL SHOULD BE LESS THAN AN INCH THIS EVENING BEFORE
IT TAPERS OFF TO SCATTERED FLURRIES AND ENDS. SKIES CLEAR
FROM WEST TO EAST TONIGHT AND THURSDAY MORNING. WE ARE
CANCELLING THE WINTER STORM WARNING FOR HERKIMER AND
HAMILTON COUNTIES WHERE THE STEADY SNOW HAS ENDED...AND
FOR THE MID HUDSON REGION OF NY...THE SOUTHERN BERKSHIRES...
AND NORTHWESTERN CONNECTICUT. FOR THE REST OF THE AREA...WE
ARE EXTENDING THE WARNING UNTIL 10PM AS PRECIPITATION WILL
PERSIST AND MAY TAKE A VARIETY OF FORMS INCLUDING ICE AND
SLEET BEFORE IT EVENTUALLY CHANGES BACK TO SNOW AND ENDS.
WILL KEEP THE FLOOD WATCH INTACT AS RUNOFF AND THREAT FOR
FLOODING WILL CONTINUE AT LEAST INTO THE NIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
HIGH PRSSURE BUILDS INTO THE REGION THURSDAY WITH SKIES
CLEARING OVER OUR SOUTHEASTERN ZONES BY MID MORNING. HIGHS
THURSDAY WILL RANGE FROM THE UPPER 20S TO THE UPPER 30S
ACROSS THE FORECAST AREA...JUST A FEW DEGREES COOLER THAN
NORMAL. AIR MASS NOT COLD ENOUGH AND LOW LEVEL WINDS
ANTICYCLONIC SO LAKE EFFECT SNOW IS NOT EXPECTED TO BE
A FACTOR THIS TIME. A SURFACE LOW WILL MOVE ALONG THE AIR
MASS BOUNDARY FROM THE CENTRAL PLAINS TO THE GREAT LAKES
REGION THURSDAY...THEN TO JUST NORTH OF THE NEW YORK
CANADA BORDER BY FRIDAY MORNING...BRINGING A FLOW OF WARMER
AIR INTO THE REGION FROM THE SOUTHWEST. THE GFS AND NAM
DIFFER IN LOW LEVEL TEMPERATURE PROFILES...ESPECIALLY FOR
OUR SOUTHERN ZONES...WITH THE NAM A FEW DEGREES WARMER
ESPECIALLY AROUND 850 TO 900 HPA...SO WILL HAVE TO GO WITH
AT LEAST A CHANCE OF FRZG RAIN EARLY ON BEFORE TEMPS WARM
UP. HIGHS FRIDAY FORECAST TO WARM TO NEAR 40 IN THE LOWER
THE HUDSON VALLEY...BEFORE THE COLD FRONT MOVES ACROSS
THE REGION FRIDAY NIGHT...WITH THE DEPARTING LOW AND A HIGH
PRESSURE AREA OVER THE MIDWEST USHERING IN A BLAST OF
ARCTIC COLD TO START THE WEEKEND. NAM/MOS DEFINITELY TOO
WARM...LATEST GFS/MOS MORE IN LINE WITH EXPECTED 850 HPA
TEMP BUT JUST A TAD TOO COOL SO WILL LOAD GFS AND RAISE
IT A DEGREE OR TWO.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
COLD SHOT ARRIVES SATURDAY...AND SURFACE HIGH TRACKS THROUGH THE
REGION...RESULTING IN DECENT SUNSHINE AND LIGHT WINDS.  SO WITH
LIMITED MIXING...TEMPERATURES REACHING THE TEENS NORTH TO LOWER/MID
20S SOUTH.  LOWS SATURDAY NIGHT BELOW ZERO ADIRONDACKS TO SOUTHERN
VT...AND SINGLE NUMBERS MANY OTHER AREAS.

BY SUNDAY...SURFACE HIGH WILL BE EXITING AND BOUNDARY LAYER
TEMPERATURES WILL BE WARMING.  CLOUDS WILL BEGIN TO SPREAD ACROSS
THE REGION AHEAD OF THE NEXT STORM.  HIGHS SUNDAY UPPER 20S TO MID
30S.  PRECIPITATION MOVES IN SUNDAY NIGHT AS WARM ADVECTION AND
ISENTROPIC LIFT INCREASES.  PRECIPITATION BEGINS AS SNOW...THEN THE
BOUNDARY LAYER IS FORECASTED TO WARM ABOVE FREEZING...WITH THE
SURFACE WARMING MUCH SLOWER.  DECENT ENSEMBLE SUPPORT AND RUN-TO-RUN
CONSISTENCY FOR SEVERAL RUNS OF LONG RANGE GUIDANCE FOR A PERIOD OF
FREEZING RAIN OVER MANY AREAS LATE SUNDAY NIGHT INTO MONDAY
MORNING.

SOME SUGGESTION THAT THIS STORM TRACKS A BIT MORE TO THE WEST...AND
WARMER AIR IS DRAWN NORTH ASSOCIATED WITH A VERY STRONG SOUTHERLY
BOUNDARY LAYER JET.  SO...HIGHS MONDAY INTO THE 30S ABOUT
EVERYWHERE...WITH SOME 40S SOUTHERN AREAS.  STILL LOTS OF TIME TO
WATCH THIS SYSTEM...BUT OVERALL NORTH AMERICAN PATTERN STILL
SUPPORTS MEAN UPPER TROUGH IN A POSITION WHICH THE PATTERN SUPPORTS
STRONG SURGE OF WARM AIR AHEAD OF STORMS.  BY LATE THIS MONTH AND
EARLY MARCH...POTENTIAL MJO PHASE 8/1 MIGHT SIGNAL SOME POTENTIAL
SNOWINESS FOR MARCH...WE WILL SEE.

MONDAY NIGHT THROUGH WEDNESDAY...NOT A VERY AMPLIFIED FLOW OVER
EASTERN NORTH AMERICA...BUT SOME COOLING...AND WEST LOW-LEVEL
FLOW...SUPPORTS SOME LAKE EFFECT MOISTURE FOR THE ADIRONDACKS.  SOME
HINTS AT QUICK SHOT OF WARM ADVECTION PRECIPITATION WEDNESDAY WITH A
LOW-LEVEL JET SEGMENT AND FRONTOGENESIS SUPPORTING CHANCES FOR
SNOW.  UPPER DYNAMICS LOOK FAIRLY WEAK...AND JUST PUTTING SMALL
CHANCES UNTIL GUIDANCE MORE CONSISTENT.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
IFR/LIFR CONDITIONS CONTINUE. FREEZING RAIN AT GFL WILL TRANSITION
TO LIGHT SNOW THROUGH THE AFTERNOON...WHILE AT ALB AND
POU...LIGHT RAIN WILL TRANSITION TO SNOW SHOWERS. SO...CEILINGS
AND VISIBILITIES WILL REMAIN MOSTLY AT OR BELOW IFR THIS
AFTERNOON. A FEW BRIEF PERIODS OF MVFR ARE POSSIBLE AT ALL SITES.
BY THIS EVENING...CEILINGS AND VISIBILITIES WILL TREND UP INTO
THE MVFR CATEGORY AS PRECIPITATION ENDS. AFTER MIDNIGHT...CEILINGS
AND VISIBILITIES WILL RISE TO VFR...AND WILL CONTINUE VFR THROUGH
TOMORROW MORNING. WINDS WILL BE LIGHT NORTH TO NORTHWEST BECOMING
STEADY NORTHWEST AT NEAR 10 KT OVERNIGHT. NORTHWEST WINDS
WILLPOSSIBLY BE GUSTY TOMORROW MORNING AFTER SUNRISE.

THU...VFR...NO SIG WX.
FRI...MVFR/IFR...CHC SNOW OR WINTRY MIX.
SAT...VFR...NO SIG WX.
SUN...VFR NO SIG WX.
MON...MVFR/IFR CHC SNOW OR WINTERY MIX.

&&

.HYDROLOGY...
BAND OF THREE PLUS INCHES OF PRECIPITATION FELL ACROSS ULSTER...
DUTCHESS...SOUTHERN COLUMBIA...SOUTHERN BERKSHIRE AND LITCHFIELD
COUNTIES. THE PRECIPITATION WAS FROZEN THROUGH 7 AM THIS MORNING...
HOWEVER OVER TWO INCHES OF THIS FELL AFTER TEMPERATURES ROSE ABOVE
FREEZING IN PARTS OF LITCHFIELD AND DUTCHESS COUNTIES. THIS HEAVY
RAIN COUPLED WITH SOME SNOW MELT WILL PUSH MANY STREAMS OUT OF THEIR
BANKS OVER NIGHT...ESPECIALLY IN LITCHFIELD COUNTY. A COUNTY WIDE
FLOOD WARNING HAS BEEN ISSUED FOR LITCHFIELD COUNTY. FLOOD WARNINGS
HAVE BEEN ISSUED FOR THE LOWER HOUSATONIC BASIN. ADDITIONAL FLOOD
WARNINGS ARE EXPECTED LATER IN THE HOUSATONIC BASIN. THE TENMILE
CREEK AND WAPPINGERS CREEK IN DUTCHESS COUNTY MAY ALSO RISE ABOVE
FLOOD STAGE OVERNIGHT. SEE WARNINGS FOR SPECIFICS. THURSDAY THROUGH
SATURDAY WILL GENERALLY BE FAIR AND DRY EXCEPT FOR SOME LIGHT
SHOWERS FRIDAY AND FRIDAY NIGHT. THIS WILL ALLOW RIVERS TO START TO
RECEDE.

FOR MORE DETAILS ON THE RIVERS...REFER TO THE ADVANCED HYDRO
PREDICTION SERIES PAGES ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THURSDAY MORNING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ060-061-063>066.
     WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
     NYZ039>043-047>054-058-063-082>084.
MA...FLOOD WATCH THROUGH THURSDAY MORNING FOR MAZ025.
     WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MAZ001.
VT...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
     VTZ013>015.

&&

SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...RCK
LONG TERM...NAS
AVIATION...NAS
HYDROLOGY...SND
Hazardous weather outlook, Feb 13, 4:36 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
436 AM EST WED FEB 13 2008

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-141200-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
436 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE...SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...NORTHERN CATSKILLS...GREATER CAPITAL
DISTRICT...LAKE GEORGE SARATOGA REGION...NORTHERN
TACONICS...NORTHERN BERKSHIRES AS WELL AS SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SLEET OR SNOW ACCUMULATIONS OF TWO INCHES OR
GREATER. PLEASE REPORT ANY FREEZING RAIN ACCUMULATIONS.

MAZ025-NYZ061-141200-
SOUTHERN BERKSHIRE-EASTERN COLUMBIA-
436 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN BERKSHIRES AND
EASTERN COLUMBIA COUNTY IN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SLEET OR SNOW ACCUMULATIONS OF TWO INCHES OR
GREATER. PLEASE REPORT ANY FREEZING RAIN ACCUMULATIONS.

CTZ001-013-NYZ060-063>066-141200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
436 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
THE ULSTER AND DUTCHESS COUNTIES...OF NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SLEET OR SNOW ACCUMULATIONS OF TWO INCHES OR
GREATER. PLEASE REPORT ANY FREEZING RAIN ACCUMULATIONS.

NYZ058-059-141200-
WESTERN GREENE-EASTERN GREENE-
436 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENE COUNTY IN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SLEET OR SNOW ACCUMULATIONS OF TWO INCHES OR
GREATER. PLEASE REPORT ANY FREEZING RAIN ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Litchfield

When
February 13, 5:10 PM EST to February 14, 11:00 AM EST
Where
Litchfield County, 3 mi SE of New Milford to 3 mi NE of New Milford
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.539, -73.379

Flooding was reported along portions of the East Aspetuck River near New Milford. This flooding resulted in three road closures, including Welles Road and Merryall Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84318.